Various vaccines were developed and administered to end the pandemic caused by the novel coronavirus diseases 2019 (COVID-19). These vaccines caused rare side effects not known during clinical trials. We report 2 cases of idiosyncratic drug-induced liver injury where the Pfizer BioNTech COVID-19 mRNA vaccine was administered. Both cases showed hepatocellular liver injury with negative autoimmune features on serology and histology and progressed to a protracted course of severe jaundice and pruritus before resolving without any immunosuppressants. We hope to raise awareness of possible rare side effects of the COVID-19 vaccine so that physicians can be vigilant.
Effective vaccines are essential to stop the novel coronavirus diseases 2019 (COVID-19) pandemic, and administration of over 4 billion vaccine doses since December 2020 is an unprecedented effort.1 Large-scale vaccination resulted in the discovery of rarer side effects that were previously not reported during clinical trials. We present 2 cases of drug-induced liver injury (DILI) without features of autoimmune hepatitis after administration of the Pfizer BioNTech COVID-19 mRNA vaccine.